Heat, Eastern Albany
- When
- August 8, 12:00 PM EST to August 9, 11:00 PM EST
- Where
- Eastern Albany forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.600, -73.974 (the zone’s center; the record gives no point)
A strong Bermuda high developed early in August and brought the most extensive heat wave of the summer to eastern New York and adjacent New England between August 6 and 9. Officially, at the Albany International Airport, there were four consecutive days of 90 degrees or higher, the longest such stretch in over 6 years .
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong Bermuda high developed early in August and brought the most extensive heat wave of the summer to eastern New York and adjacent New England between August 6 and 9. Officially, at the Albany International Airport, there were four consecutive days of 90 degrees or higher, the longest such stretch in over 6 years . The heat wave reached its peak on August 8 and 9. During those days, the high reached 100 and 102 at Poughkeepsie respectively. On those same days the Albany International Airport reached 93 and 96. The 96 was a new daily maximum record for August 9, eclipsing the old record of 94 set in 1949. Humidity levels were also high, which produced heat indices between 105 and 110 near Albany, and 110 to 115 closer to Poughkeepsie. The high heat indices did cause some heat related problems. St. Clare's Hospital in Schenectady reported 9 cases of heat -related symptons. The victims were all children campers at the Pattersonville Camp also in Schenectady County. Four more campers were treated at the campsite. While there no other heat related problems reported to the National Weather Service, the heat led to record state electricity consumption, three days in a row! Governor Pataki closed down the State government at 200 PM on August 9 to conserve power. Hot weather also caused the railroad bridge to malfunction between the cities of Albany and Resselaer, resulting in delays for four of Amtrack's passenger trains on August 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 8, 8:40 AM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 940 AM EDT WED AUG 8 2001...UPDATE .DISC...STEAMBATH TO CONTINUE ACROSS ALBANYS CWA HAZY...HOT AND HUMID WX WILL CONTINUE FOR THE THIRD DAY IN A ROW ACROSS EASTERN NY AND WESTERN NEW ENGLAND...AS THE INFLUENCE OF THE LARGE-SCALE BERMUDA HIGH WILL PRODUCE WIDESPREAD 90S ACROSS THE REGION WITH AROUND 90 IN THE SOUTHWEST ADIRONDACKS THIS AFTERNOON. ALBANYS RECORD HIGH OF 95 SET IN 1983 COULD BE TIED OR ECLIPSED TODAY. EXPECT TEMPS TO BE NEAR THAT VALUE THIS AFTERNOON IN THE CAPITAL REGION. ALY 12Z SOUNDING SHOWS LOTS OF INSTABILITY (CAPE > 2500 J/KG) AND LOW-LEVEL MOISTURE (DEWPOINTS IN LOW 70S)...BUT NO PROFOUND TRIGGER/LIFTING MECHANISM TO INITIATE TSTMS THIS AFTERNOON. EXPECT SOME CU DEVELOPMENT THROUGHOUT THE DAY...BUT FEEL THE MID-LEVEL CAPPING INVERSION AT ABOUT 670 HPA WILL SUPPRESS ANY FURTHER DEVELOPMENT. MESO-ETA AGREES WITH THIS SCENARIO TOO. PREVIOUS FORECAST LOOKS VERY GOOD WITH THE TEMPS. SOUTHEASTERN ZONES ...LITCHFIELD...DUTCHESS AND EASTERN ULSTER WILL SEE UPPER 90S. WILL REMOVE FOG FROM THE PREVIOUS FORECAST. IT APPEARS THE SULTRY WEATHER WILL END ON FRIDAY WITH A SWEEPING COLD FRONT...AND POSSIBLY SOME SEVERE WEATHER ASSOCIATED WITH IT. .ALY...NONE. WASULA
CTZ001-NYZ049-050-052-053-059-060-064>066-082100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1158 AM EDT WED AUG 8 2001 ...HEAT AND HUMIDITY MAY APPROACH HAZARDOUS LEVELS IN THE HUDSON VALLEY FROM THE CAPITAL REGION SOUTH AND OVER INTO NORTHWEST CONNECTICUT TODAY AND THURSDAY... WITH FORECAST HIGH TEMPERATURES IN THE UPPER 90S AND DEWPOINTS NEAR 70 DEGREES THIS AFTERNOON IN THE MID HUDSON VALLEY...INCLUDING KINGSTON...NEW PALTZ...POUGHKEEPSIE AND BEACON...THE HEAT INDEX WILL REACH 100 DEGREES DURING THE MID AFTERNOON. CONDITIONS WILL BE ABOUT THE SAME IN LITCHFIELD COUNTY CONNECTICUT AND OVER THE TACONIC HILLS OF DUTCHESS COUNTY. TEMPERATURES THURSDAY WILL BE ABOUT THE SAME...IN THE UPPER 90S...BUT DEWPOINTS WILL CLIMB TO EVEN MORE TROPICAL LEVELS...AROUND 75. THIS WILL ALLOW THE HEAT INDEX TO CLIMB A FEW DEGREES HIGHER...TO ABOUT 103 BY MID AFTERNOON. EVEN AROUND SUNSET...THE HEAT INDEX WILL CONTINUE IN THE MID 90S. CONDITIONS ARE NOT EXPECTED TO BE QUITE AS OPPRESSIVE IN THE CAPITAL REGION OF NEW YORK COMPARED WITH THE MID HUDSON VALLEY...AS TEMPERATURES...DEW POINTS AND HEAT INDICES WILL BE A FEW DEGREES LOWER. THE HEAT INDEX BY MID AFTERNOON WILL BE IN THE MID 90S TODAY AND AROUND 101 ON THURSDAY. THE BEST THING THAT YOU CAN DO IS STAY IN AIR-CONDITIONING FOR AS MUCH OF THE AFTERNOON AND EVENING AS YOU POSSIBLY CAN. IF YOU MUST VENTURE OUTSIDE...STAY IN SHADE AS MUCH AS POSSIBLE AND DRINK LARGE QUANTITIES OF WATER.
The national radar mosaic for the moment the first event began.
15 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264521, 5264522, 5264523, 5264524, 5264525, 5264526, 5264527, 5264528, 5264529, 5264530, 5264531, 5264532, 5264533, 5264534, 5264535.